Oklahoma, 2024

Tornado in Oklahoma, July 21, 2024

July 21, 2024 · NWS TSA · 1 event in 1 county or zone

Scattered thunderstorms developed across portions of eastern Oklahoma during the afternoon of the 21st, as a weak cold front and upper level disturbance moved into the area. One of these thunderstorms produced a brief tornado in Delaware County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed across portions of eastern Oklahoma during the afternoon of the 21st, as a weak cold front and upper level disturbance moved into the area. One of these thunderstorms produced a brief tornado in Delaware County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 21, 12:47 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 21, 12:47 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
147 PM CDT Sun Jul 21 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(The rest of this afternoon )
Issued at 147 PM CDT Sun Jul 21 2024

Weak surface boundary is currently near Highway 412 and will
continue sagging south this afternoon. Scattered showers with a
few embedded thunderstorms will remain possible near boundary/outflows
with brief heavy rain likely in the stronger cells. This activity
is expected to dissipate by early evening with loss of heating.

&&

.LONG TERM...
(Tonight through Sunday)
Issued at 147 PM CDT Sun Jul 21 2024

Aforementioned boundary will likely set up across SE OK/NW AR,
near a MLC/FYV line on Monday. This will again be the focus for a
few scattered showers/thunderstorms Monday afternoon.

No significant change in the overall weather pattern is expected
through the mid to latter part of the work week as positively
tilted mid level trough persist across the region. Precipitation
chances will primarily be diurnally driven and mainly confined to
southeast Oklahoma/northwest Arkansas each day.

GFS/ECMWF models do hint at a weak mid level wave approaching
from the north around Thursday, becoming more cutoff with time.
This could provide slightly better rain chances further north
across north NE OK but overall confidence is low at this time. A
slow warming trend is still expected through mid week, with near
seasonable temperatures into the weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1208 PM CDT Sun Jul 21 2024

Lingering clouds from earlier storms continue, especially in
northwest AR where ceilings of under 2 kft are present. Elsewhere,
ceilings are mostly 2-5 kft, with ceilings expected to persist
into the afternoon for most terminals before slowly lifting and
thinning. Ceilings may lower or redevelop for a few hours Monday
morning. In terms of precipitation, showers and storms are again
increasing near a frontal boundary in northeast OK, which will
slowly move south and east through the remainder of the day.
Behind the boundary, no additional precipitation is expected.
Winds will mostly be light and out of the northeast through the
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   67  85  67  90 /  10  10   0  10
FSM   69  86  70  90 /  30  30  10  30
MLC   67  83  67  88 /  20  30  10  20
BVO   62  85  62  90 /   0  10   0  10
FYV   63  83  63  87 /  20  30  10  20
BYV   63  82  63  86 /  20  30  10  20
MKO   67  83  67  88 /  20  20  10  10
MIO   63  83  65  88 /  10  10   0  10
F10   66  83  65  88 /  10  20   0  10
HHW   69  84  68  86 /  30  30  20  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...06
Hazardous weather outlook, Jul 21, 3:13 PM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
413 PM CDT Sun Jul 21 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
413 PM CDT Sun Jul 21 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A surface cold front aided by an upper level feature will drive
additional shower and thunderstorm development across eastern
Oklahoma and northwest Arkansas through the evening and tonight.
Dangerous lightning and heavy rainfall may occur with any storms.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY AND TUESDAY...Thunderstorm Potential.
WEDNESDAY AND THURSDAY...No Hazards.
FRIDAY AND SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
For many areas dry weather is expected for much of the next week,
but a few isolated storms may still occur across southeast
Oklahoma and northwest Arkansas on Monday and Tuesday and again
late this week. Temperatures will slowly rise through the week,
but will still mostly be near to slightly below normal. No other
hazardous weather is anticipated.

weather.gov/tulsa contains additional information.

The radar

The Tulsa radar (KINX), 69 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Delaware

When
July 21, 3:50 PM CST to 3:51 PM CST
Where
Delaware County, 3 mi WSW of Jay
Rating
EFU
Path length
0.1 mi
Path width
75 yd
Reported by
Broadcast Media
Coordinates
36.403, -94.850

A brief tornado was witnessed over open country. No known damage occurred with the tornado, thus the EF-unknown rating.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200336.